Alert archive / Kansas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 182, NWS Wichita, KS

July 2, 2022Sedgwick County, Sumner County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 2, 2022, 6:36 PM CDT for Sedgwick County, Sumner County, Kansas. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2022, 6:36 PM CDT (23:36 UTC)
Expired
Jul 2, 2022, 7:15 PM CDT
In force
39 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 20 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 6:48 PM CDTHAIL 0.55 Wnw Clearwater, KSALSO HAD WINDS LESS THAN 40 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.6 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2022-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2022-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1926 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
-33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

587 
WUUS53 KICT 022336
SVRICT
KSC173-191-030015-
/O.NEW.KICT.SV.W.0182.220702T2336Z-220703T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
636 PM CDT Sat Jul 2 2022

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Southwestern Sedgwick County in south central Kansas...
  North central Sumner County in south central Kansas...

* Until 715 PM CDT.

* At 636 PM CDT, a severe thunderstorm was located near Viola, or 7
  miles west of Clearwater, moving southeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Clearwater, Viola and Lake Afton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3751 9774 3764 9766 3761 9735 3734 9752
TIME...MOT...LOC 2336Z 299DEG 8KT 3754 9763 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CUELLAR
2 follow-up statements
814 
WWUS53 KICT 022357
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
657 PM CDT Sat Jul 2 2022

KSC173-191-030015-
/O.CON.KICT.SV.W.0182.000000T0000Z-220703T0015Z/
Sedgwick KS-Sumner KS-
657 PM CDT Sat Jul 2 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHWESTERN SEDGWICK AND NORTH CENTRAL SUMNER COUNTIES...

At 657 PM CDT, a severe thunderstorm was located near Clearwater,
moving southeast at 10 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Clearwater, Viola and Lake Afton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3751 9774 3764 9762 3761 9735 3734 9752
TIME...MOT...LOC 2357Z 299DEG 8KT 3752 9758 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CUELLAR
556 
WWUS53 KICT 030014
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
714 PM CDT Sat Jul 2 2022

KSC173-191-030024-
/O.EXP.KICT.SV.W.0182.000000T0000Z-220703T0015Z/
Sedgwick KS-Sumner KS-
714 PM CDT Sat Jul 2 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SEDGWICK AND
NORTH CENTRAL SUMNER COUNTIES WILL EXPIRE AT 715 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3751 9774 3764 9762 3761 9735 3734 9752
TIME...MOT...LOC 0014Z 299DEG 8KT 3750 9754 

$$

CUELLAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 6:22 PM CDT, 14 minutes earlier.

Area forecast discussion, Jul 2, 6:22 PM CDT, 14 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
622 PM CDT Sat Jul 2 2022

.SHORT TERM...(This evening through Tuesday night)
Issued at 313 PM CDT Sat Jul 2 2022

A well defined monsoonal plume of moisture is currently stretched
across New Mexico through Eastern Colorado and into Kansas this
afternoon. Additionally, a weak frontal boundary is also draped
across the region.  These two synoptic factors provide a moisture
rich environment with plenty of focus for showers and thunderstorms
late this afternoon and into the overnight hours tonight.  The main
challenge for this activity will be timing and intensity.  While
there is plenty of focus to provide the needed trigger for this
activity, mid level flow and shear is paltry at best.  Additionally,
upper level winds are weak and only in the 30kt range providing only
a limited exhaust mechanism for thunderstorms to work with. This
type of setup with good lapse rates, instability and high PW values
usually provide a a good severe weather day but the aforementioned
wind flow is almost destructive to the severe storm development.  As
such, while thunderstorms are expected this evening and into the
overnight, the main threat looks to be remain very heavy rain with
some flooding possibilities and an occasional storm with winds up to
60 mph.

Sunday the monsoonal plume will begin to break over Eastern Colorado
as ridging begins to build into the region again. The weak frontal
boundary will also begin to retreat to the north and east slowly
cutting off the moisture flow to the region.  Showers and
thunderstorms will remain a possibility Sunday but will be more
restricted to the northern sections of the CWA.  Temperatures will
also rise but remain fairly close to normal for this time of year.
Monday and into Tuesday, the ridge will continue to build and keep
the main axis of the monsoonal moisture to the west and bring in
brisk southerly winds over the region.  Temperatures are expected to
rise to above normal for Monday and Tuesday with low 100s likely
across a good portion of the CWA.  Records highs for this period are
well out of reach as they are all in the 107-114 range from the dust
bowl and 1980, some of the hottest years ever for the CWA.

Metzger

.LONG TERM...(Wednesday through Saturday)
Issued at 313 PM CDT Sat Jul 2 2022

The extended range looks to start out continued hot and quiet with
temperatures in the upper 90s and low 100s for Wednesday.  The
extent of the low 100s is a bit of a question as the ensemble
cluster analysis places the chances of low 100s at an even 50/50
chance for this forecast cycle.  This is mainly due to the
differences in the ensemble families with the ECMWF being hottest
and driest by far and the GFS and Canadian families bringing another
frontal system close to the CWA.  This makes the temperature
forecast for the extended range rather tricky and could see temps a
fair amount cooler in the extended if the GFS/Canadian solution
proves to be correct.  This will also increase the chances for
showers and thunderstorms over the CWA as well. Again, the
GFS/Canadian families show a decent amount more rain than the ECMWF.
 Cluster analysis for late next week do not show any definitive
solution but do hint at the ridge breaking down allowing the
monsoonal axis to encroach on the region once again.  This solution
would bring temperature down into the 90s and increase the chances
for showers and thunderstorms again.  Due to this uncertainty, did
not stray much if at all from the initial input for this run but
could see temperatures a little cooler than currently forecast.

Metzger

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 615 PM CDT Sat Jul 2 2022

An area of showers and thunderstorms will be prevalent across the
southern areas of the CWA for the first 12 hours of the TAF.
KHUT, KICT and KCNU will be the most likely terminals to
experience thunderstorm activity. Most of this activity is
expected to bring MVFR and possibility IFR conditions for a brief
period of time. This thunderstorm activity is expected to abate by
12Z tomorrow morning. By this time, VFR conditions are expected
to dominate with breezy conditions likely by 17Z.

The western areas of the region, including the KRSL, KGBD and KSLN
terminals are expected to remain in VFR conditions through this
TAF period with the thunderstorm activity expected to remain to
the south and east. Around 17Z to 18Z, winds will pick up from the
south and likely become gusty. Otherwise, no significant issues
are expected.

Metzger

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    72  94  76  99 /  40  10   0   0
Hutchinson      70  94  75  99 /  30  10   0   0
Newton          70  92  76  97 /  40  20   0   0
ElDorado        70  91  75  97 /  40  20   0   0
Winfield-KWLD   72  93  75  98 /  40  10   0   0
Russell         69  95  75 100 /  20  20  10   0
Great Bend      70  95  75 100 /  10  20   0   0
Salina          70  93  76  99 /  20  20  10   0
McPherson       70  93  75  98 /  30  20   0   0
Coffeyville     72  93  75  97 /  40  20   0   0
Chanute         71  90  75  96 /  40  30   0  10
Iola            70  89  74  95 /  40  30   0  10
Parsons-KPPF    72  92  75  97 /  40  20   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Metzger
LONG TERM...Metzger
AVIATION...Metzger
Hazardous weather outlook, Jul 2, 3:29 PM CDT, 3 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
329 PM CDT Sat Jul 2 2022

KSZ032-033-047>053-067>072-082-083-091>096-098>100-032030-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
329 PM CDT Sat Jul 2 2022

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered thunderstorms are expected to redevelop this afternoon
into tonight, across mainly south-central and southeastern Kansas.

A few of the storms could become strong or severe. The main threats
will be localized downburst wind gusts around 60 mph, isolated hail
to quarter size, and localized heavy rainfall and flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

More rounds of storms will be possible across the region, on
Wednesday night through Friday night.

Heat will build across the region for next week. Afternoon heat
indices over 100 degrees are expected areawide Monday through
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Local storm report, Jul 2, 5:25 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
525 PM CDT SAT JUL 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     FUNNEL CLOUD     3 SSE MULVANE           37.44N 97.23W
07/02/2022                   SUMNER             KS   NWS EMPLOYEE

            OFF DUTY NWS EMPLOYEE REPORTED A SMALL
            FUNNEL CLOUD ABOUT ONE-THIRD THE WAY TO THE
            GROUND.

&&

ADK
Local storm report, Jul 2, 5:29 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
529 PM CDT SAT JUL 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     FUNNEL CLOUD     4 NW UDALL              37.43N 97.18W
07/02/2022                   SUMNER             KS   TRAINED SPOTTER

&&

ADK
Special weather statement, Jul 2, 5:35 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Wichita KS
535 PM CDT Sat Jul 2 2022

KSZ069-022300-
Butler KS-
535 PM CDT Sat Jul 2 2022

...A strong thunderstorm will impact portions of west central Butler
County through 600 PM CDT...

At 535 PM CDT, Doppler radar was tracking a strong thunderstorm near
Andover, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Andover, Augusta, Santa Fe Lake and Augusta Municipal Airport.

This includes Interstate 35 between Mile Markers 55 and 66.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3771 9715 3780 9706 3774 9682 3764 9700
      3762 9715
TIME...MOT...LOC 2235Z 231DEG 14KT 3765 9707

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

CUELLAR
Special weather statement, Jul 2, 5:59 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Wichita KS
559 PM CDT Sat Jul 2 2022

KSZ069-022345-
Butler KS-
559 PM CDT Sat Jul 2 2022

...A strong thunderstorm will impact portions of west central Butler
County through 645 PM CDT...

At 557 PM CDT, Doppler radar was tracking a strong thunderstorm near
Augusta, moving northeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
El Dorado, Andover, Augusta, Towanda, Benton, El Dorado Airport,
Santa Fe Lake and Augusta Municipal Airport.

This includes Interstate 35 between Mile Markers 55 and 71.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3762 9715 3783 9715 3786 9694 3776 9678
      3762 9695
TIME...MOT...LOC 2257Z 231DEG 12KT 3772 9703

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

CUELLAR
Special weather statement, Jul 2, 6:13 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Wichita KS
613 PM CDT Sat Jul 2 2022

KSZ053-030000-
Chase KS-
613 PM CDT Sat Jul 2 2022

...A strong thunderstorm will impact portions of northwestern Chase
County through 700 PM CDT...

At 613 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Florence, moving southeast at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bazaar, Elmdale and Cedar Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3845 9669 3826 9651 3817 9684 3835 9684
      3835 9682 3840 9682
TIME...MOT...LOC 2313Z 336DEG 7KT 3835 9676

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CUELLAR
Special weather statement, Jul 2, 6:33 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Wichita KS
633 PM CDT Sat Jul 2 2022

KSZ082-083-092-030015-
Sumner KS-Sedgwick KS-Kingman KS-
633 PM CDT Sat Jul 2 2022

...A strong thunderstorm will impact portions of southern Sedgwick,
southeastern Kingman and northern Sumner Counties through 715 PM
CDT...

At 632 PM CDT, Doppler radar was tracking a strong thunderstorm near
Viola, or 6 miles northwest of Clearwater, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wichita, Derby, Andover, Haysville, Mulvane, Goddard, Rose Hill,
Clearwater, Cheney, Belle Plaine, Garden Plain, Downtown Wichita,
Eastborough, Norwich, Viola, West Wichita, East Wichita, Eisenhower
National Airport, Mcconnell Air Force Base and South Wichita.

This includes the following highways...
 Interstate 135 between Mile Markers 0 and 9.
 Interstate 35 between Mile Markers 29 and 54.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3741 9793 3763 9794 3775 9715 3740 9715
TIME...MOT...LOC 2332Z 285DEG 8KT 3756 9760

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

CUELLAR

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 7:29 PM CDTSpecial Weather StatementICTSaline31 min
Jul 1, 7:58 PM CDTSpecial Weather StatementICTSaline47 min
Jul 2, 12:09 AM CDTSpecial Weather StatementICTEllsworth36 min
Jul 2, 12:47 AM CDTSpecial Weather StatementICTEllsworth28 min
Jul 2, 12:58 AM CDTSevere Thunderstorm WarningICTEllsworth62 min
Jul 2, 1:53 AM CDTSpecial Weather StatementICTEllsworth37 min
Jul 2, 2:31 AM CDTAreal Flood WarningICTEllsworth7 hr
Jul 2, 2:37 AM CDTSpecial Weather StatementICTEllsworth38 min
Jul 2, 3:27 AM CDTSpecial Weather StatementICTBarton33 min
Jul 2, 4:00 AM CDTAreal Flood WarningICTSaline10 hr
Jul 2, 4:46 PM CDTSpecial Weather StatementICTSedgwick29 min
Jul 2, 5:16 PM CDTSpecial Weather StatementICTButler44 min
Jul 2, 5:23 PM CDTSpecial Weather StatementICTSumner37 min
Jul 2, 5:35 PM CDTSpecial Weather StatementICTButler25 min
Jul 2, 5:59 PM CDTSpecial Weather StatementICTButler46 min
Jul 2, 6:13 PM CDTSpecial Weather StatementICTChase47 min
Jul 2, 6:33 PM CDTSpecial Weather StatementICTSedgwick42 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.